Alert archive / New York / Wind Advisories in 2022

Wind Advisory 4, NWS Buffalo, NY

March 23, 20224 counties in New York

NWS Buffalo, NY issued this wind advisory at Mar 23, 2022, 11:40 AM EDT for 4 counties in New York. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2022, 11:40 AM EDT (15:40 UTC)
Expired
Mar 24, 2022, 4:00 AM EDT
In force
16 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY, Jefferson County, NY, Lewis County, NY

The radar

The Buffalo radar (KBUF), 111 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2022-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2022-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WWUS71 KBUF 231540
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1140 AM EDT Wed Mar 23 2022

NYZ019-085-240000-
/O.NEW.KBUF.WI.Y.0004.220323T1540Z-220324T0600Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
1140 AM EDT Wed Mar 23 2022

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT THURSDAY...

* WHAT...Southeast winds 35 to 45 mph with gusts up to 55 mph.

* WHERE...Chautauqua and Southern Erie counties, particularly
  within a few miles of the Lake Erie shore.

* WHEN...Until 2 AM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ007-008-240000-
/O.NEW.KBUF.WI.Y.0004.220324T0000Z-220324T0900Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
1140 AM EDT Wed Mar 23 2022

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM EDT
THURSDAY...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Jefferson and Lewis counties. The highest gusts will be
  on the north and northwest facing slopes of the Tug Hill and in
  the Black River valley.

* WHEN...From 8 PM this evening to 5 AM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
533 
WWUS71 KBUF 231821
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
221 PM EDT Wed Mar 23 2022

NYZ019-085-240230-
/O.CON.KBUF.WI.Y.0004.000000T0000Z-220324T0600Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
221 PM EDT Wed Mar 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY...

* WHAT...Southeast winds 35 to 45 mph with gusts up to 55 mph.

* WHERE...Chautauqua and Southern Erie counties, particularly 
  within a few miles of the Lake Erie shore.

* WHEN...Until 2 AM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ007-008-240230-
/O.CON.KBUF.WI.Y.0004.220324T0000Z-220324T0900Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
221 PM EDT Wed Mar 23 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 5 AM
EDT THURSDAY...

* WHAT...Southeast winds 30 to 40 mph with gusts up to 50 mph 
  expected.

* WHERE...Jefferson and Lewis counties. The highest gusts will 
  be on the north and northwest facing slopes of the Tug Hill 
  and in the Black River valley.

* WHEN...From 8 PM this evening to 5 AM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
940 
WWUS71 KBUF 232345
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
745 PM EDT Wed Mar 23 2022

NYZ019-085-240600-
/O.CON.KBUF.WI.Y.0004.000000T0000Z-220324T0600Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
745 PM EDT Wed Mar 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT THURSDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Chautauqua and Southern Erie counties, particularly 
  within a few miles of the Lake Erie shore.

* WHEN...Until 2 AM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NYZ007-008-240900-
/O.CON.KBUF.WI.Y.0004.220324T0000Z-220324T0900Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
745 PM EDT Wed Mar 23 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT THURSDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Jefferson and Lewis counties. The highest gusts will 
  be on the north and northwest facing slopes of the Tug Hill 
  and in the Black River valley.

* WHEN...Until 5 AM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Apffel
350 
WWUS71 KBUF 240546
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
146 AM EDT Thu Mar 24 2022

NYZ019-085-240700-
/O.CAN.KBUF.WI.Y.0004.000000T0000Z-220324T0600Z/
Chautauqua-Southern Erie-
Including the cities of Jamestown, Orchard Park, and Springville
146 AM EDT Thu Mar 24 2022

...WIND ADVISORY IS CANCELLED...

Winds will continue to diminish overnight.

$$

NYZ007-008-240900-
/O.CON.KBUF.WI.Y.0004.000000T0000Z-220324T0900Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
146 AM EDT Thu Mar 24 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT EARLY THIS
MORNING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Jefferson and Lewis counties. Strongest winds along the
  northern slopes of the Tug Hill Plateau and in the Black River
  Valley to near Fort Drum.

* WHEN...Until 5 AM EDT early this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hitchcock
257 
WWUS71 KBUF 240800
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
400 AM EDT Thu Mar 24 2022

NYZ007-008-240900-
/O.CAN.KBUF.WI.Y.0004.000000T0000Z-220324T0900Z/
Jefferson-Lewis-
Including the cities of Watertown and Lowville
400 AM EDT Thu Mar 24 2022

...WIND ADVISORY IS CANCELLED...

Winds will continue to diminish this morning.

$$

Hitchcock

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Mar 23, 10:52 AM EDT, 48 minutes earlier.

Area forecast discussion, Mar 23, 10:52 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1052 AM EDT Wed Mar 23 2022

.SYNOPSIS...
A large storm system over the Upper Mid West pushed a warm front
with a swath of steady rain across the western counties earlier
today...and this will be followed by more showery precipitation that
will last through tonight. There will even be the potential for a
thunderstorm or two during the overnight. A surge of drier air will
interrupt the showers for much of Thursday...then more showers can
be expected to end the week. The weekend into early next week looks
very cold with highs Sunday and Monday struggling to break the
freezing mark.

&&

.NEAR TERM /THROUGH TONIGHT/...
The elevated warm front that brought a couple hours of steady rain
to the western counties earlier this morning is now in the process
of crossing the Eastern Lake Ontario region. While some dry time
will be found in the wake of this boundary...more showery rain will
move in from the southwest. This leading edge of this activity is
already over parts of the southern Tier.

The most notable thing to watch this afternoon will be the risk for
strong downsloping winds off the Chautauqua ridge. A 50kt low level
jet will cross the region this afternoon...and given its orientation
and the thermal profile (inversion arnd 3kft)...conditions will
become favorable for strong downslope winds for locations like
Fredonia, Dunkirk and Westfield. Am strongly leaning towards a wind
advisory for that area that would run from this afternoon into
tonight. Will await a little more information before making that
final decision though.

Tonight...widespread showers anticipated as a second front (actually
more of an occlusion) slowly moves ENE through the region. As a +60
knot LLJ steams ENE up across the CWA, gusts up to 50 mph will also
be possible for the downslope areas (NW facing slopes) of the Tug
Hill and also in the southeast-northwest oriented Black river
valley. There could even be some isolated pockets of freezing rain
across the North Country. Temperatures will likely be close to
freezing (Tug Hill) or even could briefly dip (evaporative cooling)
to 32F with dewpoints in the upper 20s at the onset of
precipitation. Again...this would primarily be for the higher
terrain of the Tug Hill. Low confidence to issue any headlines right
now but it needs to be monitored for this threat. As the front and
forcing weakens late tonight shower coverage will then decrease from
SW to NE across the region as we head into Thursday.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
Surface warm front lifting through the area Thursday will keep the
likelihood of showers for areas east of the Genesee Valley early in
the day. A sharp mid level slot pushing into the area behind the
warm front will greatly diminish coverage of the precipitation.
Warmer air arriving within the warm sector will send high
temperatures Thursday into the upper 50s to mid 60s south of Lake
Ontario, with mainly 50s east of Lake Ontario.

Conditions turn rather unsettled for the remainder of the period as
a large upper level low pivots across the region. This will bring
escalating shower chances Thursday night and especially during the
day Friday. Thermal profiles suggesting precipitation should be all
rain.

Cold air advection takes over Friday night into Saturday with
periodic rain and snow showers. Higher terrain will have the better
chances to see snow Friday night, before lower elevations get cold
enough aloft to mix in some snow Saturday. 850 mb temperatures
nearing -12C Saturday night will begin to produce lake effect snow
downwind of the lakes on a northwest flow. With favorable moisture
it is possible that a few inches of snow will accumulate southeast
of the Lakes.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
There is very high confidence that we will be experiencing below
normal temperatures throughout this period...especially Sunday and
Monday when the mercury will average a solid 10 deg f below typical
late March values.

The reason for the cold weather will be phased negatively tilted
longwave trough that will be start the period over James Bay and
eastern Canada. As we move out of the weekend...there will be a
deamplification of the longwave pattern so that the coldest air will
eventually be shunted to the east. The cold northwest flow with H85
temps in the minus teens c will support at least scattered lake snow
showers with likely pops being introduced southeast of Lake Ontario.

Pops will generally lower during the course of the period as the
cold air will lose its grip on the region and a subsidence cap will
gradually lower.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
While VFR conditions will be found across the region this
afternoon...there will be a fair amount of showers around. CIGS will
then lower later this afternoon and approach MVFR by this evening.
Lowering CIGS will be accompanied by more showers, possibly even a
rumble of thunder...low end chances and didn't include in the TAFs.
Winds will also pick up out of the east and southeast at area
terminals. Could be some LLWS across the S. Tier (KJHW) as a + 60
knot LLJ enters and then crosses the region.

Tonight...CIGs drop to MVFR levels at lower elevations with IFR
developing across higher terrain terminals. Showers will decrease in
coverage late as the front lifts off to the northeast.

Outlook...

Thursday...Mainly VFR with scattered showers.
Friday and Saturday...MVFR conditions in scattered rain and snow
showers.
Sunday...Scattered snow showers mainly southeast of the Lakes.
Localized IFR conditions possible.

&&

.MARINE...
Winds pick up out of the east and southeast today with Small Craft
conditions developing on both area lakes. Small craft headlines for
western Lake Ontario will be for strong easterlies that will push
winds close to gale at times through tonight. Small craft headlines
have been issued for Lake Erie for this afternoon through early
Thursday for strong easterly winds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 10 AM EDT
         Thursday for LEZ040-041.
         Small Craft Advisory until 10 AM EDT Thursday for
         LOZ043-044.
         Small Craft Advisory until 2 AM EDT Thursday for LOZ042.
         Small Craft Advisory from 5 PM this afternoon to 10 AM EDT
         Thursday for LOZ045.

&&

SYNOPSIS...RSH
NEAR TERM...AR/RSH
SHORT TERM...TMA
LONG TERM...RSH
AVIATION...AR/RSH
MARINE...AR/TMA
Hazardous weather outlook, Mar 23, 5:33 AM EDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
533 AM EDT Wed Mar 23 2022

NYZ001>005-010>014-020-021-240945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
533 AM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
533 AM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-085-240945-
Chautauqua-Southern Erie-
533 AM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Southeast winds will pick up late this afternoon and tonight. Wind
gusts up to 50 mph will be possible from the Chautauqua Ridge to the
Lake Erie shoreline.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-240945-
Oswego-Jefferson-Lewis-
533 AM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Isolated pockets of freezing rain will be possible across the area tonight,
especially higher elevations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Wind Advisories in New York, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.